Arizona, 2014Tornado and Flood in Arizona, September 27 to 29, 2014
September 27 to 29, 2014 · NWS FGZ · 7 events in 2 counties and zones
A strong trough of low pressure and cold front moved across California and into Arizona. Southerly wind ahead of the storm brought deep moisture ahead of the front setting the stage for severe thunderstorms and heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong trough of low pressure and cold front moved across California and into Arizona. Southerly wind ahead of the storm brought deep moisture ahead of the front setting the stage for severe thunderstorms and heavy rain. Rainfall from this storm were as high as 2.50 inches in 24-36 hours. Little Colorado River near Winslow peaked at about 7 feet below the railing of the bridge on Interstate 40.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 27, 9:50 AM MST, 1 hour 20 minutes earlier.
Area forecast discussion, Sep 27, 9:50 AM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
950 AM MST SAT SEP 27 2014
.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD TODAY AS
A STRONG STORM SYSTEM MOVES THROUGH THE STATE. SEVERE STORMS ARE
EXPECTED...WITH THREATS INCLUDING LARGE HAIL AND DAMAGING WIND.
STORMS WILL DECREASE FROM WEST TO EAST SATURDAY NIGHT THROUGH
SUNDAY. DRIER WEATHER RETURNS SUNDAY NIGHT AND HIGH COUNTRY
ELEVATIONS MAY SEE A LIGHT FROST MONDAY AND TUESDAY MORNINGS.
&&
.DISCUSSION...STORM THREAT AND PRIMARY SEVERE WEATHER IMPACT AREA IS
EVOLVING TO BE FOCUSED ALONG AND APPROX 100 MILES AHEAD OF THE
FRONT...SLOWLY MOVING TO THE EAST INTO EASTERN ARIZONA. SURFACE
HEATING AHEAD OF THE FRONTAL BAND WILL CONTINUE TO DESTABILIZE THE
ATMOSPHERE...AND LEAD TO A PERSISTENCE OF THE FRONTAL CONVECTIVE
ACTIVITY. THE NET EFFECT ON THE FORECAST...SOMEWHAT LESS
PRECIPITATION AND CONVECTIVE THREAT OUT AHEAD OF THE FRONT OVER
EASTERN COCONINO...APACHE...AND NAVAJO COUNTIES THIS MORNING...AND A
MORE FOCUSED IMPACT DURING THE FRONTAL PASSAGE AS IT MOVES TO THE
EAST THROUGH THE DAY. PREVIOUS FORECAST AND DISCUSSION HAVE THE
LARGE SCALE PICTURE HANDLED WELL...AND MINOR ADJUSTMENTS WERE MADE
TO THE GRIDS TO HANDLE SHORT-TERM WEATHER TRENDS.
&&
.PREVIOUS DISCUSSION /345 AM MST/...THE FOCUS OF THE FORECAST
CONTINUES TO BE THE APPROACHING STRONG STORM SYSTEM AND ITS IMPACTS
TO NORTHERN ARIZONA OVER ABOUT THE NEXT 24 HOURS. OVERALL TIMING AND
IMPACTS BRING THE SEVERE THREAT INTO WESTERN PARTS OF THE STATE
THROUGH THIS MORNING AND THEN INTO CENTRAL ARIZONA BY LATE MORNING
INTO THE AFTERNOON HOURS. FOR THIS REASON...A SEVERE THUNDERSTORM
WATCH IS IN EFFECT THROUGH 11 AM MST FOR COCONINO AND YAVAPAI
COUNTIES. THERE IS ALSO A FLASH FLOOD WATCH FOR YAVAPAI...COCONINO
AND NORTHERN GILA COUNTIES THROUGH 5 PM MST.
SCATTERED ACTIVITY IS BEING OBSERVED IN COCONINO...YAVAPAI AN
NORTHERN GILA COUNTY AT THIS TIME. SHEAR...AND INSTABILITY...AND
LARGE SCALE LIFT ARE FORECAST TO INCREASE THIS MORNING OVER PORTIONS
OF YAVAPAI AND COCONINO COUNTIES...WHICH WILL INCREASE THE THREAT OF
SEVERE THUNDERSTORMS. BY AFTERNOON AND EVENING THE SEVERE WEATHER
THREAT IS FORECAST TO SPREAD EAST INTO GILA/NAVAJO/APACHE COUNTIES.
SEVERE STORM THREATS WILL INCLUDE LARGE HAIL (GREATER THAN 1
INCH)...DAMAGING WINDS. ISOLATED TORNADOES CAN NOT BE RULE OUT...BUT
THE THREAT OF TORNADOES IS SMALL AND A TORNADO WATCH IS NOT
NECESSARY AT THIS TIME.
DEEP MOISTURE HAS MOVE INTO WESTERN AND CENTRAL SECTIONS OF ARIZONA
THIS MORNING. STORMS WILL BE MOVING VERY QUICKLY AT 35 TO 45
MPH...BUT TRAINING STORMS MOVING OVER THE SAME AREAS MAY LEAD TO
HEAVY RAIN AND LOCALIZED FLASH FLOODING. WE RECOMMEND THE PUBLIC PAY
CLOSE ATTENTION TO THE RAPIDLY CHANGING WEATHER CONDITIONS TODAY AND
RECONSIDER OUTDOOR ACTIVITIES.
SUNDAY...THE COLD FRONT WILL CONTINUE TO SLOWLY MOVE THROUGH NAVAJO
COUNTY ...APACHE COUNTY...AND EASTERN PORTIONS OF GILA COUNTY IN
THE EARLY MORNING HOURS WITH SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS EXPECTED ACROSS NORTHEASTERN AND EAST CENTRAL ARIZONA.
EXPECT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ELSEWHERE.
THE SEVERE THUNDERSTORM THREAT WILL HAVE DIMINISHED.
MONDAY THROUGH THURSDAY...AS THE LOW MOVES NORTHEAST AWAY FROM
ARIZONA A HIGH PRESSURE RIDGE BUILDS IN OVER THE WEST COAST. A DRY
AND COOL NORTHWESTERLY FLOW OVER ARIZONA WILL BRING SLIGHTLY BELOW
NORMAL TEMPERATURES AND DRY CONDITIONS...FOR THE MOST PART. THERE
MAY BE A FEW LINGER SHOWERS NEAR THE NEW MEXICO BORDER ON MONDAY.
&&
.AVIATION...
FOR THE 12Z PACKAGE...A COLD FRONT WILL MOVE INTO NORTHERN AZ TODAY.
EXPECT WDSPRD CU/TCU/CB WITH BASES FROM 4-6KFT AGL. NMRS SHRA/ TSRA
ANS SCT +TSRA ALONG AND AHEAD OF THE FRONT. STRONGEST STORMS MAY
CONTAIN DAMAGING HAIL AND WIND GUSTS TO 60KTS. SOME OF THESE STORMS
MAY PRODUCE A TORNADO. FREQUENT MVFR CONDITIONS AFT 11Z-13Z...WITH
SOME IFR/LIFR IN THE HEAVIEST STORMS. STORM MOTIONS FROM SOUTH TO
NORTH 20 30 MPH. AFT 03Z SUN...PRECIP COVERAGE DECREASING WEST OF A
PAGE TO PRESCOTT LINE...AREAS OF BKN020 CIGS REMAIN. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH 507 IS IN EFFECT THROUGH 11 AM MST FOR
AZC005-025.
FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR AZZ004-005>009-015-
016-018-037-038.
&&
PUBLIC.........TC
AVIATION.......DL
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Sep 27, 4:21 AM MST, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
421 AM MST SAT SEP 27 2014
AZZ004>018-037>040-280700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
421 AM MST SAT SEP 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.
.DAY ONE...TODAY AND TONIGHT AND TONIGHT
A SEVERE THUNDER STORM WATCH IS IN EFFECT FOR COCONINO AND YAVAPAI
COUNTIES THROUGH 11 AM MST. SEE WWW.SPC.NOAA.GOV/PRODUCTS/WATCH/WW0507.HTML
FOR MORE DETAILS.
FLASH FLOOD WATCH IS IN EFFECT FOR AREAS IN NORTHERN ARIZONA
COCONINO COUNTY...YAVAPAI COUNTY...AND NORTHERN GILA COUNTY THROUGH
5 PM MST TODAY. SEE PHXFFAFGZ FOR DETAILS.
SHOWERS AND THUNDERSTORM ACTIVITY WILL INCREASE TODAY ACROSS
NORTHERN ARIZONA. A COLD FRONT MOVING INTO WESTERN ARIZONA
COMBINED WITH AN UNSTABLE AIRMASS AND STRONG WINDS ALOFT WILL
ALLOW VERY STRONG THUNDERSTORMS TO DEVELOP. SOME OF THESE STORMS
WILL BE CAPABLE OF PRODUCING LARGE HAIL FROM 1 INCH OR
GREATER...DAMAGING WINDS FROM 58 MPH OR GREATER. THE MOST
ORGANIZED STORMS MAY HAVE THE POTENTIAL TO PRODUCE BRIEF
TORNADOES...HOWEVER THE THREAT IS FAIRLY SMALL AT THIS TIME. THE
THREAT FOR SEVERE THUNDERSTORMS IS FORECAST TO EXPAND EASTWARD
THIS AFTERNOON INTO GILA COUNTY...NAVAJO COUNTY...AND APACHE
COUNTY.
DUE TO THE STRONG AND MOIST SOUTHERLY FLOW AHEAD OF THE FRONT...
MANY AREAS WILL SEE REPEATED STORM ACTIVITY TODAY. THIS COULD
PRODUCE SOME AREAS OF FLASH FLOODING ESPECIALLY IF MULTIPLE STORMS
FORM AND MOVE OVER THE SAME AREA OVER A SHORT PERIOD OF
TIME...USUALLY OVER A 30 TO 60 MINUTE DURATION.
STORM MOTION WILL BE FROM SOUTH TO NORTH AND STORMS WILL MOVE AT 20
TO 30 MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
EXPECT SHOWER AND THUNDERSTORM ACTIVITY TO SLOWLY DECREASE FROM THE
WEST EARLY SUNDAY MORNING...WITH THE STRONGEST STORMS FOUND
MAINLY ACROSS NAVAJO COUNTY...APACHE COUNTY...AND EASTERN PORTIONS
OF GILA COUNTY. THE THREAT FOR SEVERE THUNDERSTORMS SHOULD
DIMINISH SATURDAY EVENING...WITH THE MAIN THREAT BEING LOCALLY
HEAVY RAINFALL INTO SUNDAY MORNING.
ON SUNDAY...SHOWERS AND THUNDERSTORMS WILL CONTINUE...ESPECIALLY
OVER THE EASTERN PORTIONS OF THE STATE. LOCALLY HEAVY RAINFALL WILL
STILL BE POSSIBILITY.
EXPECT DRIER AND COOLER WEATHER MONDAY AND TUESDAY...WITH A WARMING
TREND DEVELOPING THE REMAINDER OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Event by event
5 heavy rain, 1 tornado, 1 flood. Local standard time, as filed.
Heavy Rain, Yavapai
- When
- September 27, 11:10 AM MST to 12:40 PM MST
- Where
- Yavapai County, 3.97 mi WSW of Pineveta to 2.96 mi N of Pineveta
- Reported by
- Trained Spotter
- Coordinates
- 35.220, -112.680
Heavy rain fell about 11 miles west of Ash Fork. A trained spotter reported between 1.50 and 1.74 inches of rain in 90 minutes.
Heavy Rain, Yavapai
- When
- September 27, 11:15 AM MST to 11:53 AM MST
- Where
- Yavapai County, 0.57 mi W of Glen Ilah to 1.44 mi NNE of Placerita
- Reported by
- Trained Spotter
- Coordinates
- 34.220, -112.760
Very heavy rain fell for 10 to 15 minutes with mostly pea sized hail. Some hail was 1/2 inch in diameter. The heavy rain flooded the yards.
Heavy Rain, Yavapai
- When
- September 27, 1:30 PM MST to 2:30 PM MST
- Where
- Yavapai County, 1.71 mi E of Iron Spgs to 4.11 mi NE of Goodwin
- Reported by
- Trained Spotter
- Coordinates
- 34.580, -112.540
A trained spotter reported 1.21 inches of rain in one hour.
Tornado, Yavapai
- When
- September 27, 1:55 PM MST to 2:05 PM MST
- Where
- Yavapai County, 1.15 mi ESE of Groom Creek to 2.32 mi NE of Groom Creek
- Rating
- EF0
- Path length
- 2.1 mi
- Path width
- 700 yd
- Property damage
- $500,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.465, -112.411
Path length over 2 miles with a with of 0.4 miles. EF0-EF1 damage. The tornado occurred between 155 PM and 205 PM MST. Three homes were significantly damaged with light damage to other homes. Numerous pine trees were snapped off and uprooted.
Heavy Rain, Yavapai
- When
- September 27, 2:00 PM MST to 4:50 PM MST
- Where
- Yavapai County, 2.82 mi NNW of Forbing Park to 2.23 mi N of Goodwin
- Reported by
- Trained Spotter
- Coordinates
- 34.610, -112.490
Runoff from heavy rain was overflowing the concrete drainage in a residential area. There was several inches of water on the property.
Heavy Rain, Yavapai
- When
- September 27, 3:34 PM MST to 5:04 PM MST
- Where
- Yavapai County, 4.48 mi NNW of Forbing Park to 2.32 mi E of Goodwin
- Reported by
- Trained Spotter
- Coordinates
- 34.630, -112.510
A spotter reported 1.75 inches of rain in 90 minutes.
Flood, Navajo
- When
- September 27, 7:00 PM MST to September 29, 8:00 AM MST
- Where
- Navajo County, 3.72 mi WNW of Woodruff to 3.24 mi WNW of Hotevila
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.792, -110.094
The Little Colorado River was running very high. The river rose to about 7 feet below the top railing of the bridge.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Arizona, September 27, 2014$185,000 · 65 kt wind · 12 events
- Flash Flooding in Texas, September 27, 2014$100,000 · 3 events
- Flood and Heavy Rain in Florida, September 27 to 30, 2014$30,000 · 22 events
- Flash Flooding and Flooding in Arizona, September 27, 2014$50,000 · 8 events
- Flash Flooding and Hail in Arizona, September 27, 2014$26,000 · 1 in hail · 7 events
- Flash Flooding in Nevada, September 27, 2014$31,000 · 2 events
- Flash Flooding and Heavy Rain in Texas, September 27 to 28, 20146 events
- Damaging Winds in Utah, September 27, 2014$10,000 · 58 kt wind · 2 events
- Flood in Texas, September 27, 2014$500 · 1 event
- Waterspout in South Atlantic Coastal Waters, September 27, 20141 event
- Flash Flood in California, September 27, 2014$1,000 · 1 event
- Funnel Cloud in Utah, September 27, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542323, 542322, 542324, 542327, 542325, 542326, 543490.